Numerische Mathematik

, Volume 111, Issue 4, pp 591–630 | Cite as

Convergent discretizations for the Nernst–Planck–Poisson system

  • Andreas ProhlEmail author
  • Markus Schmuck


We propose and compare two classes of convergent finite element based approximations of the nonstationary Nernst–Planck–Poisson equations, whose constructions are motivated from energy versus entropy decay properties for the limiting system. Solutions of both schemes converge to weak solutions of the limiting problem for discretization parameters tending to zero. Our main focus is to study qualitative properties for the different approaches at finite discretization scales, like conservation of mass, non-negativity, discrete maximum principle, decay of discrete energies, and entropies to study long-time asymptotics.

Mathematics Subject Classification (2000)

65N30 35L60 35L65 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Adams R.A.: Sobolev Spaces. Academic Press, New York (1975)zbMATHGoogle Scholar
  2. 2.
    Anile A.M., Nikiforakis N., Romano V., Russo G.: Discretization of semiconductor device problems. II. Handbook of numerical analysis, vol. XIII. Handb. Numer. Anal. XIII, 443–522 (2005)CrossRefMathSciNetGoogle Scholar
  3. 3.
    Arnold A., Markowich P., Toscani G.: On large time asymptotics for drift-diffusion Poisson systems. Transp. Theory Statist. Phys. 291, 571–581 (2000)CrossRefMathSciNetGoogle Scholar
  4. 4.
    Barrett J.W., Blowey J.F.: Finite element approximation of a nonlinear cross-diffusion population model. Numer. Math. 98, 195–221 (2004)zbMATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Barrett J.W., Nürnberg R.: Finite-element approximation of a nonlinear degenerate parabolic system describing bacterial pattern formation. Interfaces Free Boundaries 4, 277–307 (2002)zbMATHGoogle Scholar
  6. 6.
    Biler P., Dolbeault J.: Long time behavior of solutions to Nernst–Planck and Debye–Hückel drift-diffusion systems. Ann. Henri Poincare 1, 461–472 (2000)zbMATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Biler P., Hebisch W., Nadzieja T.: The Debye system: existence and large time behavior of solutions. Nonlinear Anal. Theory Methods Appl. 23, 1189–1209 (1994)zbMATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Brenner S.C., Scott L.R.: The Mathematical Theory of Finite Element Methods, 2nd edn. Springer, Berlin (2002)zbMATHGoogle Scholar
  9. 9.
    Brezzi F., Marini L., Micheletti S., Pietra P., Sacco R., Wang S.: Discretization of semiconductor device problems. I. Handbook of numerical analysis, vol. XIII. Handb. Numer. Anal. 13, 317–441 (2005)CrossRefMathSciNetGoogle Scholar
  10. 10.
    Chainais-Hillairet, C., Filbet, F.: Asymptotic behavior of a finite volume scheme for the transient drift-diffusion model. IMA J. Numer. Anal. (2007)Google Scholar
  11. 11.
    Chainais-Hillairet C., Liu J.-G., Peng Y.-J.: Finite volume scheme for multi-dimensional drift-diffusion equations and convergence analysis. M2AN 37, 319–338 (2003)zbMATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Crouzeix M., Thomee V.: The stability in L p and \({W^{1}_{p}}\) of the L 2-projection onto finite element function spaces. Math. Comp. 48, 521–532 (1987)zbMATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Fang W., Ito K.: Global solutions of the time-dependent drift-diffusion semiconductor equations. J. Differential Equations 123, 523–566 (1995)zbMATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Fang W., Ito K.: On the time-dependent drift-diffusion model for semiconductors. J. Differential Equations 117, 245–280 (1995)zbMATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Fang W., Ito K.: Asymptotic behavior of the drift-diffusion semiconductor equations. J. Differential Equations 123, 567–587 (1995)zbMATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Gajewski H., Gröger K.: On the basic equations for carrier transport in semiconductors. J. Math. Anal. Appl. 113, 12–35 (1986)zbMATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    Gajewski H, Gärtner K.: On the discretization of van Roosbroeck’s equations with magnetic field. Z. Angew. Math. Mech. 76, 247–264 (1996)zbMATHCrossRefGoogle Scholar
  18. 18.
    Grün G., Rumpf M.: Nonnegativity preserving convergent schemes for the thin film equation. J. Math. Anal. Appl. 87, 113–152 (2000)zbMATHGoogle Scholar
  19. 19.
    Heywood J.G., Rannacher R.: Finite element approximation of the non-stationary Navier–Stokes problem. I. Regularity of solutions and second-order error estimates for spatial discretization. SIAM J. Numer. Anal. 19, 275–311 (1982)zbMATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    Jerome J.W.: Analysis of Charge Transport. Springer, Berlin (1996)Google Scholar
  21. 21.
    Jüngel A., Peng Y.J.: A discretization scheme for a quasi-hydrodynamic semiconductor model. Math. Mod. Methods Appl. Sci. 7, 935–955 (1997)zbMATHCrossRefGoogle Scholar
  22. 22.
    Korotiv S., Krizek M., Neittaanmäki P.: Weakened acute type condition for tetrahedral triangulations and the discrete maximum prinicple. Math. Comp. 70, 107–119 (2001)CrossRefMathSciNetGoogle Scholar
  23. 23.
    Markovitch P.A.: The Stationary Semiconductor Device Equations. Springer, Wien (1986)Google Scholar
  24. 24.
    Markovitch P.A., Ringhofer C.A., Schmeiser C.: Semiconductor Equations. Springer, Wien (1990)Google Scholar
  25. 25.
    Nochetto R.H., Verdi C.: Convergence past singularities for a fully discrete approximation of curvature-driven interfaces. SIAM J. Numer. Anal. 34, 490–512 (1997)zbMATHCrossRefMathSciNetGoogle Scholar
  26. 26.
    Prohl, A., Schmuck, M.: Convergent finite element discretizations of the Navier–Stokes–Nernst–Planck–Poisson system. Downloadable from: (2008, preprint)
  27. 27.
    Roubicek T.: Imcompressible ionized non-newtonian fluid mixtures. SIAM J. Math. Anal. 39, 863–890 (2007)zbMATHCrossRefMathSciNetGoogle Scholar
  28. 28.
    Schmuck, M.: Analysis of the Navier–Stokes–Nernst–Planck–Poisson system. M3AS (2008, accepted)Google Scholar
  29. 29.
    Showalter, R.E.: Monotone operators in Banach space and nonlinear partial differential equations. AMS (1997)Google Scholar

Copyright information

© Springer-Verlag 2008

Authors and Affiliations

  1. 1.Mathematisches InstitutUniversität TübingenTübingenGermany

Personalised recommendations